List of Medications that Cause Diarrhea

Nearly all medicines might cause diarrhea as a side effect. The drugs listed below, nevertheless, are more likely to cause diarrhea.

List of Medications that Cause Diarrhea

  • Acarbose
  • Levothyroxine (usually at excessive dose)
  • Proton pump inhibitors e.g. lansoprazole, omeprazole
  • Misoprostol
  • Colchicine
  • Leflunomide
  • Antibiotics
  • Cytotoxic drugs e.g. methotrexate

  • Angiotensin-converting enzyme inhibitors (ACE inhibitors) e.g. lisinopril, ramipril,
  • Sulphonylureas e.g. gliclazide, glipizide
  • Aminosalicylates e.g. mesalazine, olsalazine, sulfasalazine,
  • Selective serotonin re-uptake inhibitors (SSRIs) e.g. citalopram, fluoxetine
  • Iron preparations
  • Magnesium containing antacids
  • H2-receptor antagonists e.g. cimetidine, ranitidine
  • Metformin
  • Non-steroidal anti-inflammatory drugs (NSAIDs) e.g. indometacin, mefenamic acid, naproxen
  • Orlistat
  • Digoxin
  • Methlydopa

Descriptions of Medications that Cause Diarrhea

  • They work either by drawing water into the digestive tract or by causing the muscles of the intestines to contract.
  • However, taking too much of a laxative can cause diarrhea that is an issue.
  • Antacids that have magnesium in them may also cause diarrhea or make it even worse.
  • Typically, the intestines have many different bacteria. They keep each other in balance. Antibiotics ruin a few of these bacteria, which allows other types to grow too much.
  • In some cases, antibiotics can allow a kind of bacteria called Clostridium difficile to grow too much. This can result in severe, watery, and frequently bloody diarrhea called pseudomembranous colitis.
Other Medications also might cause diarrhea
  • Chemotherapy medicines used to treat cancer
  • Drugs used to treat heartburn and stomach ulcers, such asomeprazole (Prilosec), esomeprazole (Nexium), lansoprazole (Prevacid), rabeprazole (AcipHex), pantoprazole (Protonix), cimetidine (Tagamet), ranitidine (Zantac), and nizatidine (Axid).
  • Medicines that suppress the body immune system (such as mycophenolate).
  • NSAIDs used to treat pain and arthritis, such as ibuprofen and naproxen.
Some organic teas contain senna or other “natural” laxatives that can cause diarrhea. Other vitamins, minerals, or supplements may likewise cause diarrhea.


To avoid diarrhea due to antibiotic use, speak with your doctor about taking supplements containing healthy bacteria (probiotics). A few of these products may lower the risk of diarrhea. Keep taking these supplements for a couple of days after you complete your antibiotics.

Alternative Names

Diarrhea associated with medications

More names of the drugs you can find here: wikidoc



Updated: August 31, 2016 — 3:19 am

The Author

Reyus Mammadli

Healthy lifestyle advisor. Bachelor Degree of Medical Equipment and Electronics.
Health Recovery Tips © 2016 Frontier Theme